Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 27, 2016Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2016, 4:51 PM CDT for Chippewa County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 4:51 PM CDT (21:51 UTC)
Expired
Jul 27, 2016, 5:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS83 KMPX 272151
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT WED JUL 27 2016

WIZ027-272230-
CHIPPEWA-
451 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHIPPEWA COUNTY...

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BATEMAN...OR
12 MILES NORTHEAST OF EAU CLAIRE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CADOTT AROUND 455 PM CDT. 
  CORNELL AROUND 530 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JIM FALLS AND BATEMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4485 9121 4486 9125 4501 9136 4521 9116
      4504 9091 4500 9092
TIME...MOT...LOC 2150Z 220DEG 18KT 4498 9125 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:46 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 27, 3:46 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 27 2016

Showers and thunderstorms will end this evening as the upper
level wave driving the storms moves southeast. Another weak wave
will follow in its tracks and lead to an inverted surface trough
and potential for a few showers and thunderstorms across southeast
Minnesota on Thursday. Skies will be mostly cloudy to start the
day Thursday morning, but should see clearing skies toward
evening.

Early afternoon water vapor imagery together with 500 mb height and
wind showed an upper level wave across the Upper Mississippi River
Valley. Forced ascent ahead of this wave together with low level
warm air advection in a region of 1000 to 1500 J/kg, resulted in
convection across eastern MN and west central WI. PWATs on the order
of 1.5 to 1.7 inches together with a nearly moist adiabatic
profile led to efficient rainfall rates on the order of 3 to 4
inches per hour. Curved hodographs and directional deep layer
shear were favorable for supercells, and a few storms managed to
take on this supercell structure and produce severe weather. As
the evening goes on, the severe weather threat will completely
diminish, but the heavy rain threat will persist.

Looking ahead...the mid levels will dry out as the wave passes by,
but low level moisture will linger so should see low stratus
overnight with the overcast skies expected to persist through the
morning before dissipating from north to south Thursday afternoon.
This will hold back high temps in the mid-70s across the region.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 27 2016

The main concern in the extended period is the strength of the
upper ridge building next week and whether this pattern holds or
buckles as a fairly strong upper low moves across southern Canada.

Chances of precipitation past Thursday afternoon, and through the
weekend remain very low due to a dry east-northeast flow in the
low levels. Eventually winds will shift to the southeast and
bring the heat and humidity back across the Upper Midwest next
week.

Models continue to support a long wave trough dropping
southward across the Pacific Northwest this weekend. This will
allow for the upper ridge to build through the Rockies and into
the Upper Midwest by Monday/Tuesday. 50H anomalous remain above
normal for early next week, but 70H temperatures are not as
extreme then they were during the excessive heat time period last
week. However, dew points will rise back into the 70s which means
heat indices will increase above 90-100 degrees. I would not be
surprised to see another heat advisory or warning next week. As
for the lower 70H temperatures, the chances of precipitation have
increased as the cap will be less. Although the strength of the
upper ridge breaks down slightly across the northern tier of the
country late next week, there remains some uncertainty on this
pattern change. Will continue to advertise highs in the 80s, to
lower 90s next week, but temperatures could reach the mid to upper
90s if this ridge holds on longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 216 PM CDT Wed Jul 27 2016

MVFR/IFR conditions with the showers and thunderstorms this
afternoon. The storms will shift east this afternoon and should
exit the region by this evening. Northerly winds will develop and
bring drier air across the region, but forecast soundings show low
clouds developing overnight, especially in eastern MN and western
WI. The clouds should dissipate by late morning or early
afternoon.

KMSP...
A few showers and thunderstorms are possible at KMSP through
mid afternoon ahead of passing cold front. Winds will then become
northwesterly, with low stratus expected to develop overnight and
scattering out by late morning.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, Jul 27, 3:55 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
355 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN FAR
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS
EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH
CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS NEXT WEEK. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS THIS EVENING...SKYWARN
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:24 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT WED JUL 27 2016

MNZ070-077-272100-
DAKOTA-RICE-
324 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA AND
NORTHWESTERN RICE COUNTIES...

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VESELI...OR 16
MILES WEST OF NORTHFIELD...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  LONSDALE AROUND 330 PM CDT.
  WEBSTER AROUND 340 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRIDGEWATER AND
VESELI.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 65 AND 75.

LAT...LON 4444 9353 4451 9353 4456 9322 4439 9322
TIME...MOT...LOC 2024Z 269DEG 23KT 4448 9349

SPD
Local storm report, Jul 27, 3:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 SSE HUDSON            44.93N 92.72W
07/27/2016  U1.00 INCH       ST. CROIX          WI   PUBLIC

            .

&&

JRB
Special weather statement, Jul 27, 3:27 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016

MNZ060-062-063-272130-
WASHINGTON-HENNEPIN-RAMSEY-
327 PM CDT WED JUL 27 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASHINGTON...HENNEPIN...RAMSEY...

AT 326 PM CDT...RAPIDLY DEVELOPING THUNDERSTORMS WITH TORRENTIAL
RAIN WERE OVER MINNEAPOLIS AND ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...WOODBURY...EDINA...ST. LOUIS PARK...
MAPLEWOOD...RICHFIELD...ROSEVILLE...OAKDALE...SHOREVIEW...
WHITE BEAR LAKE AND NEW BRIGHTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 228 AND 256.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 133 AND 158.

THIS INCLUDES THE FOLLOWING LOCATIONS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4508 9278 4507 9280 4493 9280 4491 9304
      4492 9313 4490 9315 4488 9336 4501 9338
      4504 9319 4513 9307 4512 9303 4529 9297
      4529 9276
TIME...MOT...LOC 2026Z 180DEG 0KT 4500 9331

SCHMIDT
Local storm report, Jul 27, 4:03 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      3 NNW FALCON HEIGHTS    45.02N 93.21W
07/27/2016                   HENNEPIN           MN   TRAINED SPOTTER

            WATER A FOOT DEEP FLOWING OVER ROADS. 6
            VEHICLES STUCK IN DEEP WATER, FIRE CREWS
            ASSISTING PEOPLE OUT OF THE FLOOD. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 27, 4:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     NORTH BRANCH            45.51N 92.98W
07/27/2016                   CHISAGO            MN   PUBLIC

            TREES DOWN. TIME ESTIMATED.

&&

BORGHOFF
Special weather statement, Jul 27, 4:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT WED JUL 27 2016

WIZ027-272230-
CHIPPEWA-
451 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHIPPEWA COUNTY...

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BATEMAN...OR
12 MILES NORTHEAST OF EAU CLAIRE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CADOTT AROUND 455 PM CDT.
  CORNELL AROUND 530 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JIM FALLS AND BATEMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4485 9121 4486 9125 4501 9136 4521 9116
      4504 9091 4500 9092
TIME...MOT...LOC 2150Z 220DEG 18KT 4498 9125

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:18 AM CDTSpecial Weather StatementMPXStevens, Swift42 min
Jul 27, 4:57 AM CDTSpecial Weather StatementMPXChippewa, Swift48 min
Jul 27, 10:37 AM CDTSpecial Weather StatementMPXMcLeod38 min
Jul 27, 11:58 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright32 min
Jul 27, 12:29 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min
Jul 27, 12:54 PM CDTSevere Thunderstorm WarningMPXIsanti51 min
Jul 27, 1:00 PM CDTSevere Thunderstorm WarningMPXHennepin33 min
Jul 27, 1:05 PM CDTSpecial Weather StatementMPXSherburne25 min
Jul 27, 1:44 PM CDTSpecial Weather StatementMPXChisago, Isanti61 min
Jul 27, 1:50 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington70 min
Jul 27, 3:24 PM CDTSpecial Weather StatementMPXRice36 min
Jul 27, 3:27 PM CDTSpecial Weather StatementMPXRamsey, Washington63 min
Jul 27, 2:10 PM CDTSpecial Weather StatementMPXPolk65 min
Jul 27, 2:37 PM CDTTornado WarningMPXBarron, Polk23 min
Jul 27, 2:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 27, 3:09 PM CDTSpecial Weather StatementMPXBarron36 min
Jul 27, 3:17 PM CDTSpecial Weather StatementMPXSaint Croix58 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.